If you are considering or have received treatment for varicose veins, beware of side effects. In a press release written jointly with the French Society of Vascular Medicine, the French Society of Phlebology and the National Professional Council of Vascular Medicine, the National Medicines Safety Agency, or ANSM, listed the guidelines to be followed with regard to the administration venous sclerosants.
Cases of serious cardiovascular adverse effects continue to be reported with venous sclerosants (Aetoxiscerol and Fibrovein), used in the treatment of varicose veins and chronic venous disease. The ANSM adds that these treatments are closely monitored, and that a multidisciplinary working group has been set up to identify new measures to make the use of these drugs more secure.
Pending the progress of this work, the agency recalled the actions to be taken to limit the occurrence of these cardiovascular risks as much as possible.
To patients, the ANSM advises tobe alert to certain symptoms that may occur at the time of or after the injection of these venous sclerosants, such as:
- tachycardia (increased heart rate), chest tightness, chest pain, or shortness of breath;
- a cough, palpitations, an unpleasant and troublesome feeling of breathing;
- transient visual disturbance;
- discomfort with loss of consciousness;
- headaches, and migraine with or without aura;
- speech disorders;
- tingling, tingling in the extremities of the hands and legs which can lead to paralysis;
- calf pain associated or not with oedema / redness.
One or more of these symptoms should cause the patient to seek urgent medical attention.
To health professionals, the ANSM reminds the importance of properly informing the patient of these possible risks and symptoms to be monitored, of respecting the maximum injectable volumes per session, the contraindications and the precautions for use. She finally recalls thatpatient monitoring should be performed during and within minutes of product administration. “It is also recommended, given the cardiovascular risks, to have a defibrillator and to be trained in first aid gestures.”, she adds.